Alert archive / Florida / Flash Flood Warnings in 2017

Flash Flood Warning 5, NWS Jacksonville, FL

July 30, 2017Duval County, Florida

NWS Jacksonville, FL issued this flash flood warning at Jul 30, 2017, 7:51 AM EDT for Duval County, Florida. It was in force for 4 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2017, 7:51 AM EDT (11:51 UTC)
Expired
Jul 30, 2017, 11:45 AM EDT
In force
4 hr
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Flood severity
None

County Duval County, FL

The radar

The Jacksonville radar (KJAX), 26 km from the middle of the area, began a volume at 11:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 8:00 AM EDTFLOOD3 Wsw Arlington, FLPARKING LOT FLOODING IN DOWNTOWN JACKSONVILLE.
Jul 30, 8:00 AM EDTHEAVY RAIN 4.54 S Arlington, FLPUBLIC REPORT RELAYED FROM BROADCAST MEDIA OF 4.5 INCHES NEAR BARNES ROAD AND KENNERLY ROAD.
Jul 30, 8:45 AM EDTFLASH FLOOD3 W Arlington, FLCAR STUCK IN 1 TO 2 FEET OF STANDING WATER DOWNTOWN ALONG NORTH LAURA STREET.
Jul 30, 8:58 AM EDTHEAVY RAIN 3.941 Sse Ortega, FLPUBLIC RAINFALL REPORT IN THE ORTEGA AREA IN THE LAST 6 HOURS.
Jul 30, 9:25 AM EDTFLOOD4 S Arlington, FLSUB-DIVISON NEAR SPRING GLENN AREA SOUTH OF DOWNTOWN HAS STANDING WATER CLOSE TO 1 FOOT DEEP.
Jul 30, 10:05 AM EDTFLASH FLOOD3 W Arlington, FLCAR STUCK IN HIGH WATER DOWNTOWN ALONG BEAVER STREET. WATER AT LEAST 2 FEET DEEP.
Jul 30, 10:45 AM EDTHEAVY RAIN 4.652 S Arlington, FL4.65 INCHES OF RAIN SINCE MIDNIGHT SOUTH OF DOWNTOWN AT GLYNLEA.
Jul 30, 10:50 AM EDTFLASH FLOOD5 Wnw Arlington, FLSTANDING DEEP WATER ALONG GOLFAIR NEAR THE I-95 EXIT. WATER ESTIMATED TO BE 1 TO 2 FEET DEEP.
Jul 30, 10:55 AM EDTFLASH FLOOD3 W Arlington, FLSTANDING DEEP HIGH WATER IN SPRINGFIELD AREA OF DOWNTOWN. WATER ESTIMATED TO BE 1 TO 2 FEET DEEP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 54 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 11.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2017-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2017-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
388 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

128 
WGUS52 KJAX 301151
FFWJAX
FLC031-301545-
/O.NEW.KJAX.FF.W.0005.170730T1151Z-170730T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jacksonville FL
751 AM EDT SUN JUL 30 2017

The National Weather Service in Jacksonville has issued a

* Flash Flood Warning for...
  East central Duval County in northeastern Florida...

* Until 1145 AM EDT

* At 744 AM EDT, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. Up to two to four 
  inches of rain has already fallen over Jacksonville Heights, 
  Ortega, Mandarin, Tallyrand, and San Marco areas . Flash flooding 
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Jacksonville, Unf, Arlington, Baymeadows, Ortega, San Pablo, Craig
  Field, Fort Caroline, Normandy and Riverside.

* Additional 2 to 5 inches can be expected, particularly inside the 
  295 beltway area of Jacksonville this morning.  Repeated rainfall 
  over the same area, called training is a big concern over Duval 
  County as a cold front very, very slowly sags southward as the 
  morning progresses.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3021 8144 3023 8176 3043 8177 3042 8144
      3029 8143

$$

CORDERO
2 follow-up statements
906 
WGUS72 KJAX 301430
FFSJAX

Flash Flood Statement
National Weather Service Jacksonville FL
1030 AM EDT SUN JUL 30 2017

FLC031-301545-
/O.CON.KJAX.FF.W.0005.000000T0000Z-170730T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Duval FL-
1030 AM EDT SUN JUL 30 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM EDT FOR
EAST CENTRAL DUVAL COUNTY...

At 1015 AM EDT, many heavy rain reports were relayed to your 
National Weather Service for the warned area. Generally swaths of 3 
to 5 inches of rainfall fell in Ortega, Tallyrand, Mandarin, San 
Marco, NAS Jacksonville and portions of the south side of 
Jacksonville. The heavy rain was the impetus of locally flooded 
roadways, stalled vehicles in standing or ponding water, vehicular 
accidents, and McCoys Creek was reported to have water coming out of 
its creek banks.   

Additional rainfall amounts of tenth to a third of an inch is 
expected over portions of southern Duval County through 1145 am. The 
main rain band has pushed south into Clay and St. Johns counties. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3021 8144 3023 8176 3043 8177 3042 8144
      3029 8143

$$

CORDERO
981 
WGUS72 KJAX 301545
FFSJAX

Flash Flood Statement
National Weather Service Jacksonville FL
1145 AM EDT SUN JUL 30 2017

FLC031-301554-
/O.EXP.KJAX.FF.W.0005.000000T0000Z-170730T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Duval FL-
1145 AM EDT SUN JUL 30 2017

...THE FLASH FLOOD WARNING FOR EAST CENTRAL DUVAL COUNTY WILL EXPIRE
AT 1145 AM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures with 
standing water slow to recede in some locations.  

LAT...LON 3021 8144 3023 8176 3043 8177 3042 8144
      3029 8143

$$

CORDERO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:58 AM EDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 30, 3:58 AM EDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
358 AM EDT Sun Jul 30 2017

...WAVES OF HEAVY RAINFALL ACROSS NE FL THROUGH WED...

.NEAR TERM...Today & Tonight...

Clusters of rainfall with embedded tstorms will continue track
eastward across NE Florida today ahead of a cold front that was
edging south of the Altamaha River basin early this morning.
Pressure tendencies indicated progressively falling values across
the eastern Gulf of Mexico and south of the I-10 corridor of NE FL early
this morning in advance of a deepening mid/upper level trough axis
carving southward across the eastern CONUS.

Through today, as the upper trough digs and deepens, a low pressure
center is expected to form along the surface front across the Big
Bend or NE Florida. This low will slow the passage of the front
across NE FL today which will focus a moist low level WSW out of
the Gulf near and south of the broad low forming along the frontal
zone. The high moisture content (PWATS 2.3 inches off of JAX 00Z
RAOB) will continue to fuel clusters of showers and isolated tstorms
tracking across NE FL through the day, while the swath of precipitation
will gradually edge southward as the upper trough deepens. Locally
heavy rainfall will be the primary hazard today, especially along
and south of the I-10 corridor where training bands of rainfall are
likely. Waves of isolated thunderstorms are expected through the
day, with a chance of a few stronger storms mainly this afternoon
capable of producing gusty wet downbursts with the aid of diurnal
instability. Drier conditions are expected across SE GA compared
to recent days as more stable NNE flow funnels southward trailing
the surface frontal passage this morning.

Tonight rain chances will gradually tapper southward as the front
and low begin to stall across central Florida. Breezy NE flow
will funnel down the coast and will focus the highest rain chances
across our NE FL zones from St. Augustine to Gainesville
southward where bands of showers and isolated tstorms will be
possible as they more inland from the Atlantic coast. Mostly dry
conditions and gradually clearing skies expected across SE GA.

Temperatures will trend below normal today with highs ranging in
the low/mid 80s across NE FL to the mid/upper 80s across SE GA.
Low temperatures tonight will mostly range in the 70s although
some upper 60s will be possible near the Altamaha River basin.

.SHORT TERM...Mon & Tue...

High rain chances will continue across portions of NE FL as the
surface front stalls across central FL and a broad surface low
meanders along the frontal zone near the central FL Gulf Coast.
Drier conditions expected across SE GA as high pressure building
across the OH River valley edges toward the mid-Atlantic coast,
with a pencil ridge axis extending down the lee of Appalachians
and across SE GA. Breezy ENE winds between the trough to the south
and the ridge to the north will bring waves of showers and
isolated tstorms inland through the period with diurnal
enhancement. Locally heavy rainfall will be the main hazard with
the potential for training cells along the FL Atlantic coast
generally south of St. Augustine and as far inland as Gainesville
and Trenton.

High temperatures will trend in the 80s with the warmest temps
across SE GA due to less cloud cover. Min temps will continue in
the 70s across NE FL and along the Atlantic coast, while some
locations across SE GA will fall into the upper 60s due to drier
air.

.LONG TERM...Wed through Sun...

A dynamic period as the front across central FL lifts northward
across the forecast area late Wed into Thu as a warm front as
stacked ridge begins to build from the Atlantic across the
southern FL peninsula before the next cold front approaches next
weekend. Wed-Fri highest rain chances will continue across NE FL
while edging northward across SE GA into Thu as the warm front
lifts across the area. Low level winds will veer from ENE Wed to
the SSW into Fri trailing the warm front. Temperatures will
continue to hover near to slightly below climo values due to cloud
cover. The surface cold front will approach from the NW next
weekend with the boundary likely stalling north or near the
forecast area as both the ECMWF and GFS40 advertised a
strengthening Bermuda ridge across the FL peninsula. Anticipate
elevated rain chances across SE GA near the frontal zone as well
as toward the Atlantic coast during the afternoon/evening due to
prevailing west coast sea breeze.

Temperatures will trend near to slightly below normal for max
values and near normal mins in the 70s.

&&

.AVIATION...

Waves of light to moderate rainfall will fade across SE GA
through the afternoon while increasing in intensity and coverage
across NE FL through the day. Restrictions in rainfall are
expected across NE FL through the day with prevailing MVFR
advertised and VCTS with IFR to LIFR possible in heaviest
rainfall. Breezy NE winds will develop along the coast this
morning as frontal boundary settles south of the terminals.
Rainfall will tapper off across NE FL this evening with VCSH
advertised beyond 22Z.

&&

.MARINE...

A cold front will move south across the area today as a broad
area of low pressure forms along the front over the eastern Gulf
of Mexico. Small craft exercise caution (SEC) conditions due to
NNE wind surge of 15-20 kts expected over the GA waters trailing
the front this morning. The front and the low will stall across
central Florida tonight through Tuesday as high pressure builds
north of the region. Elevated winds and building seas expected to
continue SCEC over the GA waters through Monday. The front will
begin to lift back northward up the Florida peninsula late
Wednesday through Thursday as a warm front. Waves of rainfall and
isolated tstorms are expected through much of the week.

Rip Currents: Moderate risk today for SE GA coast due to increase
in onshore flow as frontal settles across NE FL. An elevated rip
current risk is expected Mon & Tue due to persistent onshore flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  87  68  88  67 /  10   0   0  10
SSI  84  75  84  74 /  50  20  10  20
JAX  84  72  86  71 /  80  30  30  30
SGJ  83  74  85  74 /  90  50  40  40
GNV  84  72  87  72 /  90  50  50  40
OCF  84  73  86  72 /  90  60  70  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Enyedi/Shuler
Hazardous weather outlook, Jul 30, 5:44 AM EDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
544 AM EDT Sun Jul 30 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-311200-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
544 AM EDT Sun Jul 30 2017

...WAVES OF HEAVY RAINFALL TODAY...

...MODERATE RISK OF RIP CURRENTS SOUTHEAST GEORGIA COAST...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Showers and isolated thunderstorms will continue to stream across
the area this morning near and ahead of an approaching cold front
moving south across south Georgia. This front will begin to stall
across central Florida later today. Waves of rainfall will continue
to stream across northeast Florida and through the day with embedded
areas of locally heavy rain and isolated thunderstorms. Localized
flooding could develop as training bands of heavy precipitation
are likely today, especially south of the Interstate 10 corridor.
A few strong thunderstorms will be possible across northeast
Florida which will be capable of producing gusty winds and
frequent lightning, in addition to heavy rainfall.

Rainfall will gradually shift south of the area tonight while a
chance of localized heavy rainfall generally along and south of a
St. Augustine to Gainesville line.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

The front will linger across central Florida Monday and Tuesday with
showers and thunderstorms expected each day. Flooding will be
possible as waves of rainfall train over localized areas,
especially across northeast Florida.

The frontal boundary will begin to lift northward midweek, with
rainfall potential expanding northward across southeast Georgia by
Thursday through the weekend ahead of the next frontal system.

Thunderstorms are expected each day, with a few strong to isolated
severe storms possible. Stronger storms will be capable of
producing gusty winds, frequent lightning, and locally heavy
rainfall.

An elevated rip current risk is expected along the coast Monday due
to increased onshore flow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:55 AM EDTAreal Flood AdvisoryJAXClay, Duval, Saint Johns2 hr
Jul 30, 6:46 AM EDTAreal Flood AdvisoryJAXDuval119 min
Jul 30, 7:00 AM EDTAreal Flood WarningJAXDuval3 hr
Jul 30, 7:48 AM EDTSpecial Marine WarningJAX87 min
Jul 30, 8:44 AM EDTSmall Craft AdvisoryJAX6 hr
Jul 30, 9:28 AM EDTAreal Flood AdvisoryJAXBaker, Bradford, Clay, Duval2 hr
Jul 30, 9:48 AM EDTAreal Flood WarningJAXClay, Duval, Saint Johns3 hr
Jul 30, 10:03 AM EDTSpecial Weather StatementJAXBradford, Columbia, Union42 min
Jul 30, 10:09 AM EDTSpecial Weather StatementJAXSaint Johns36 min
Jul 30, 10:39 AM EDTAreal Flood AdvisoryJAXBaker, Bradford, Columbia, Hamilton, Union96 min
Jul 30, 11:35 AM EDTAreal Flood AdvisoryJAXBradford, Clay, Union115 min
Jul 30, 11:50 AM EDTAreal Flood WarningJAXBaker, Columbia, Union2 hr
Jul 30, 11:59 AM EDTAreal Flood AdvisoryJAXClay, Putnam, Saint Johns2 hr
Jul 30, 1:01 PM EDTAreal Flood AdvisoryJAXAlachua, Putnam119 min
Jul 30, 1:16 PM EDTAreal Flood AdvisoryJAXFlagler, Marion, Putnam3 hr
Jul 30, 7:24 PM EDTSmall Craft AdvisoryJAX16 hr

Nearby

Flash Flood Warnings in Florida, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.